Is Your Heartburn Medication Causing Your Indigestion?


Are you plagued by bloating, feeling full after a meal or poor digestion? Too little stomach acid could be to blame. While most of us have experienced indigestion at one point or another, the cause of our indigestion is often traced back to too much stomach acid. Low stomach acid - or hypochlorhydria - can cause similar symptoms and even result from taking acid blocking medications.

Stomach Acid: Why You Need It

The acid in your stomach plays an essential role in healthy digestion. When you eat, your stomach acid, along with the enzyme Pepsin, act to breakdown food into smaller particles so that it can be more thoroughly digested and absorbed in the small intestine. Without enough hydrochloric acid, the enzyme Pepsin cannot breakdown proteins properly and you can't absorb the vitamin B12 or calcium, iron, magnesium and zinc. The highly acidic environment of the stomach also serves to protect your body from germs that may have been ingested with food by killing pathogens like bacteria or fungus.

As you might imagine, anything that reduces the amount of acid in your stomach can lead to poor digestion as well as to nutritional deficiencies and infections. If you take acid blocking drugs for an extended period of time or in high doses, you can be at risk for developing vitamin and mineral deficiencies as well as osteoporosis.1 If you are elderly, your risk may further increase by virtue of the fact that stomach acid production decreases in your later years.

Use of acid blocking medications called proton pump inhibitors, like Prilosec, Prevacid, and Nexium, has also been associated with a severe type of diarrhea - Clostirdium difficle. In fact, the risk of developing a C. difficle infection increases by 65% in people taking proton pump inhibitors in comparison to those who don't take them.2 If taken in combination with antibiotics, your risk of a C. difficle infection increases further.3 Recent research has also linked the use of proton pump inhibitors with obesity, celiac disease, and non-alchoholic fatty liver disease.2 Serious cardiovascular complications - such as a heart attack or stroke - have been documented in patients with cardiac stents taking proton pump inhibitors while on the blood thinner Clopidogrel.4

Too Much Or Too Little Stomach Acid: How To Manage It

If you suffer from heartburn or acid reflux, you should see a health care practitioner in order to take steps to identify the cause and manage or eliminate it. Chronic heartburn may be a symptom of too much stomach acid or of a problem with the barrier (sphincter) between your throat and stomach. It can also be related to diet or food allergies or stress.

Excessive stomach acid can cause serious health problems like ulcers and the erosion of the lining of your esophagus. In rare cases, both of these problems can lead to cancer. A more common and very serious complication is a bleeding ulcer, which can be life-threatening. That's why it is important to see a healthcare practitioner to get proper treatment and reduce your risk of complications.

Here are some common causes of acid reflux:

  • Specific Foods: Fried foods, spicy foods, citrus foods, tomatoes

  • Peppermint: Relaxes the sphincter barrier between your throat and stomach

  • Alcohol

  • Eating too quickly

  • Eating within 3 hours before going to bed

  • Stress

  • Caffeine

  • Alcohol

  • Overgrowth of bad bacteria or yeast: including the bacteria, Helicobacter pylori

  • Being overweight as too much abdominal fat puts pushes against your stomach, causing acid reflux

  • Food allergies or sensitivities

Steps you can take to manage acid reflux:

  • Eliminate trigger foods/beverages from your diet.

  • Don't eat right before going to bed & elevate the head of your bed, if necessary.

  • Allow adequate time to eat and enjoy a meal.

  • Chew your food thoroughly.

  • Shed those extra pounds.

  • Take steps to reduce stress in your life (See our blog Transforming Stress).

  • Consult a healthcare practitioner and identify whether food allergies/senstivities or bacterial/fungal/parasitic infections are causing your symptoms.

If you think your indigestion may be caused by too little stomach acid or if you are taking acid blockers and have concerns, you should consult your healthcare practitioner. Discontinuing your acid blocking medication can result in severe, rebound heartburn, so be sure to seek professional advice before making any changes to your treatment plan. If you would like more information on how you can adjust your diet to reduce your symptoms, please contact us today for an appointment.

References

1 Heidelbaugh, Joel J et al. Overutilization of Proton-pump Inhibitors. Ther Adv Gastroenterol. 2012;5(4):219-232.

2 Imhann, F., et al. Proton pump inhibitors affect the gut microbiome. Gut. 2016 May; 65(5): 740–748.

3 Kwok, C.S. et al. Risk of Clostridium difficile Infection With Acid Suppressing Drugs and Antibiotics: Meta-Analysis. The American Journal of Gastroenterology. 2012; 107(7), pp.1011-1019.

4 Serbin, MA, et al Clopidogrel-Proton Pump Inhibitor Drug-Drug Interaction and Risk of Adverse Clinical Outcomes Among PCI-Treated ACS Patients: A Meta-analysis. Journal of Managed Care and Specialty Pharmacy. 2016; 22(8): 939-947.

The contents of this blog are intended for educational purposes only. The information presented here is not a substitute for proper medical attention, diagnosis, or treatment by a qualified healthcare professional. Always seek the advice of your healthcare provider before starting or making any changes to an existing treatment plan, exercise program or dietary regimen, and before using nutritional supplements.

~ Dr. Sarah Williams ~ Concord & Nantucket, Massachusetts ~

Featured Posts
Recent Posts
Archive
Search By Tags
Follow Us
  • Facebook Basic Square
  • Twitter Basic Square
  • LinkedIn Social Icon

FEATURED BLOG

VISIT OUR E-STORE

VIDEO

CONTACT US

View our latest products

Watch "The Skinny on Obesity" with Dr. Lustig:

 

 

 

 

 

Watch Now

TEL:      978-369-3604      

FAX:      978-369-5205

 

SKYPE:  sarahwilliams56

© Dr Sarah Williams, LLC. All Rights Reserved.